Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes electrical shock-like sensation when suffering from multiple sclerosis?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have advanced secondary progressive multiple sclerosis. have had the disease for 37yrs. recently i have started getting full body electric shocks approx 5min after falling asleep. do you know what is causing this and is there any way of treating it? Thank you. XXXX YYYY@YYYY
Posted Wed, 5 Feb 2014 in Brain and Spine
Answered by Dr. Rakesh Karanwal 3 hours later
Brief Answer: An anti-epileptic/anti-depressant drug will help Detailed Answer: Hi there, Thanks for your query. Your symptoms suggest progression of the disease, now involving certain part of the cervical cord. This is called Lhermitte's sign which is an electrical shock-like sensation that runs down the back and into the limbs. Between 15-20% of MS patients experience these painful symptoms. You have not mentioned about the current medications for MS. However, addition of an anti-epileptic drug, such as, carbamazepine, or an anti-depressant, such as, Amitriptyline or Clonazepam will reduce/control the symptoms. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; may order a repeat MRI of cervical+ lower spine and, prescribe one of the recommended drugs in appropriate doses. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Take care, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor